Winter Storm, Ashland
- When
- February 5, 3:00 PM EST to February 6, 3:00 AM EST
- Where
- Ashland forecast zone
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
An area of low pressure over central Indiana on February 5th moved northeast into lower Michigan by daybreak on the 6th. Snow associated with this low spread into northern Ohio during the late afternoon hours of the 5th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure over central Indiana on February 5th moved northeast into lower Michigan by daybreak on the 6th. Snow associated with this low spread into northern Ohio during the late afternoon hours of the 5th. The snow quickly changed to freezing rain from west to east during the evening hours. The freezing rain then continued for the remainder of the evening and finally ended during the early morning hours of the 6th. Ice accumulations of greater than one quarter inch were reported across the area. The most significant ice accumulations occurred south of U.S. Route 30 from Mansfield to Canton where up to one half inch was reported in spots. Snowfall totals during this event ranged from 3 to 4 inches in Mahoning County to just a few tenths in Morrow and Knox counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 5, 11:42 AM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1142 AM EST THU FEB 5 2004 .DISCUSSION... NEW DATA INDICATING NEXT SYSTEM TO BRING SNOW AT ONSET BUT CHANGING TO FRZ RAIN MOST AREAS BEFORE MIDNIGHT...EXCEPT A LITTLE AFT MIDNIGHT ACROSS NW PA. SNOW ACCUM EXPCTD TO BE 1-2 INCHES BEFORE CHANGOVR EXCPT 2-4 INCHES NW PA. SIGNIFICANT ICING IS EXPCTD SO WILL BE UPGRADING ALL AREAS TO WNTR STRM WRNG EXCPT FROM TOL-FDY. THE HEAVIER PCPN SHOULD BE EAST OF THIS AREA AND WILL DIMINISH OVERNIGHT SO WILL ISSUE ADVISORY THERE. && .PREVIOUS DISCUSSION... WL CONT WITH THE WINTER STRM WATCHES AS THEY ARE BUT PUSH THEM BACK TO TNGHT...IT STILL RMNS DRY ERY THIS MRNG. HV CHC SNW AFTN W TO LATE AFTN E WITH ACCUM AN INCH OF LESS W TO NONE E. TNGHT MXTURE OF SNW/ZR/SLT BEFORE CHGG TO RAIN FRI MRNG AND ENDG. TEMPS ARND 30 TDA AND U20S TNGHT. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...WINTER STORM WARNING 4PM TDY TIL 7AM FRI FOR ZONES OHZ007>009-018-019-027>032-036>038-047 WINTER STORM WARNING 7PM TDY TIL 10AM FRI FOR ZONES OHZ010>014-020>023-033-089 WINTER WEATHER ADVISORY 4P TDY TIL 7AM FRI FOR ZONES OHZ003-006-017 PA...WINTER STORM WARNING 7PM TDY TIL NOON FRI FOR ZONES PAZ001>003. && BM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 618 AM EST THU FEB 5 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051416- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 618 AM EST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY A LOW PRESSURE SYSTEM WILL TRACK WEST OF OHIO TODAY AND INTO LOWER MICHIGAN BY FRIDAY MORNING. AS THE SYSTEM MOVES NORTH...SNOW IS EXPECTED TO SPREAD INTO CENTRAL OHIO THIS AFTERNOON...AND INTO NORTHERN OHIO THIS EVENING. THE SNOW IS EXPECTED TO CHANGE TO A PERIOD OF SLEET OR FREEZING RAIN TONIGHT BEFORE CHANGING TO ALL RAIN BY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384683, 5384684, 5384685, 5384686, 5384687, 5384688, 5384689, 5384690.